Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Is there a connection between Lupus and Atypical Anti Psychotics?
    avatar
    angie21837 posted:
    So, I may have systemic Lupus (SLE) and I have Bipolar. I have had no treatment success with over 25 different medications used for Bipolar symptoms (like depression). The Dr's have been trying Atypical Anti Psychotics recently and they seem to make my mood drastically better. The problem is they cause painful pitting edema within two weeks of starting the med. The edema progressively worsens if I stay on the med. If I try a re-start of the med I swell within two days.
    Does anyone know if there is a connection? What can I do? Thanks
    Reply
     
    avatar
    allie_bf responded:
    The only issue of concern that I am aware of is an increased risk of myocarditis associated with some of the drugs, particularly with Clozaril. Whether that extends to all of the drugs in the group, and whether the risk of that inflammatory condition is more of a problem for SLE patients, I have no idea, but it would seem likely. The important thing is to make sure that your two doctors (I am assuming here that the rheumatologist is not writing your Rx's for the bipolar medicine) are coordinating your treatment so that you don't unnecessarily stop your medicine, but that they are each aware of the possibilities of side effects.
     
    avatar
    R Swamy Venuturupalli, MD, FACR responded:
    Edema is an uncommon side effect of atypical anti-psychotics. You may be able to manage the edema by decreasing salt in your diet (salt contributes to water retention.) Avoid alcohol, tobacco, caffeine and high fat foods, all of which inhibit natural functions. Exercise regularly to increase blood circulation as exercise is a natural diuretic. Try elevating the area that is affected as gravity can keep fluids from collecting in the affected area and avoid a sedentary lifestyle.


    Coping
    With Lupus

    WebMD's Day2Night will help you develop personal coping strategies for living with lupus – at home,
    at work, or with family
    and friends.
    Visit Lupus Day2Night

    Helpful Tips

    Vitamin DExpert
    Lupus patients are rightfully told to avoid the sun since it can flare the disease. But guess what... by doing so you are setting yourself ... More
    Was this Helpful?
    94 of 124 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.